A new single-center study reports that conjunctivitis is the most common ocular event in patients with atopic dermatitis (AD) receiving dupilumab.
These results corroborate previous data published in a separate study, which also explored ocular events associated with treatment with dupilumab.
Led by Maddalena Napolitano, MD, of the University of Molise, the team of investigators evaluated the patients of the Dermatology Unit of the University of Naples Federico, recording demographic and clinical data, comorbidities, medications or ongoing procedures, adverse events, serum total immunoglobulin (Ig) E, and eosinophil count.
They sought to retrospectively identify the occurrences of ocular adverse events in these patients, by evaluating the associations between these events and clinical features.
The 403 patients (57.8% male; mean age 49.9) were treated with dupilumab for ≥ 16 weeks, 180 were treated for 52 weeks.
At baseline, 56.58% of patients presented with atopic comorbidities, such as allergic rhinitis (26.80%), asthma (16.13%), conjunctivitis (10.92%), food allergy ( 2.48%) and chronic sinusitis with nasal polyposis (2.48%).
During treatment, ocular adverse events during treatment largely included conjunctivitis (10.42%), which presented approximately 13.8 weeks after the start of treatment with dupilumab.
Of those with conjunctivitis, 8.68% had mild to moderate presentations and 1.74% had severe presentations. In addition, 42.86% indicated a history of conjunctivitis before starting treatment with dupilumab.
Less than half (38.1%) of affected patients had conjunctivitis affecting both face and eyelids
Napolitano and his colleagues detected eosinophilia (> 500 eosinophils / mm3) in 21.43% of patients who developed the eye disease. The mean total IgE levels were 976.31 ± 245.24 IU / L in 57.14% of patients.
“In our clinical practice, we always advise all patients with AD to use hydrating eye drops to maintain the integrity of the conjunctival epithelium from the start of treatment with dupilumab,” the investigators wrote.
“All patients with mild to moderate conjunctivitis were treated with tear replacements and corticosteroid eye drops (0.1% fluorometholone) twice a day, gradually decreasing over two weeks,” they continued.
However, eye symptoms reappeared in 10 patients after the end of treatment, prompting the use of 0.1% cyclosporine eye drops once daily for 6 weeks (thus leading to resolution of symptoms).
However, 7 patients with severe conjunctivitis discontinued treatment with dupilumab due to non-response, even after 4 weeks of treatment with once-daily dexamethasone, trehalose / hyaluronate tear replacement and 1% cyclosporine.
Only 2 patients were able to continue taking dupilumab after an 8 week break after complete resolution of eye symptoms. There was no recurrence of eye symptoms after reintroduction of dupilumab.
Other ocular events
The Napolitano team also reported blepharitis in 3.47% of all patients within the first 16 weeks of treatment. None of the patients stopped treatment; all were treated with emollients and topical corticosteroid therapy, leading to complete resolution of symptoms.
No cases of keratitis have been observed, another ocular side effect commonly associated with dupilumab for atopic dermatitis.
“Given the high frequency and impact on quality of life of eye involvement in atopic patients, it is essential to implement therapies that can also improve eye symptoms,” the researchers wrote, acknowledging furthermore, the lack of knowledge regarding the mechanisms behind induced dupilumab. ocular events.
As such, it remains difficult to predict which patients are most likely to develop eye side effects.
“The incidence of conjunctivitis was not significantly different among patients treated with dupilumab and placebo in clinical trials for asthma, chronic sinusitis with nasal polyposis, and eosinophilic esophagitis,” noted Napolitano and his colleagues. colleagues.
“This suggests a unique relationship between the use of dupilumab for atopic dermatitis and eye complications rather than an inherent effect of dupilumab,” they wrote.
The study, “Ocular adverse reactions in patients with atopic dermatitis receiving treatment with dupilumab: an Italian single-center experience ”, was published online in Dermatological therapy.